Nebraska, 2022

Blizzard in Nebraska, December 13 to 15, 2022

December 13 to 15, 2022 · NWS CYS · 9 events in 9 counties and zones

Widespread winter storm with strong winds across the area led to blizzard conditions developing across much of the Nebraska Panhandle on the 13th. Snowfall accumulations ranged from 6 to 12 inches across the area.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Widespread winter storm with strong winds across the area led to blizzard conditions developing across much of the Nebraska Panhandle on the 13th. Snowfall accumulations ranged from 6 to 12 inches across the area. Most roads, including Interstate 80, were closed across the Nebraska Panhandle and strong winds continued well after the snow stopped falling leading to extended road closures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 12, 10:35 PM MST, 6 hours 25 minutes earlier.

Area forecast discussion, Dec 12, 10:35 PM MST, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Mon Dec 12 2022

.UPDATE...
Issued at 910 PM MST Mon Dec 12 2022

Recent observations and reports from travelers are showing a
higher coverage of Freezing drizzle than previously thought, so
updated the forecast along and east of I-25 to include a chance of
freezing drizzle through midnight until the snow quickly
develops. Ice accumulations should be minimal, but the secondary
roads may end up icy and slick over the next several hours.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 200 PM MST Mon Dec 12 2022

...MAJOR WINTER STORM STILL ON TRACK TO IMPACT SOUTHEAST WYOMING
AND NEBRASKA PANHANDLE...

Currently...994mb surface low tracking into western Colorado this
afternoon. Still a little disorganized with 700mb low still back
over southern Idaho and northern Utah. Low level moisture evident
with low IFR stratus across the panhandle at most sites. Still
getting good gulf moisture fetch with dewpoints across western
Kansas in the mid 40s with mid 50 Tds in Oklahoma with south to
southeast surface winds. All this moisture expected to pool along
the front range as the system approaches from the west.

Mesoscale guidance showing precip developing across Carbon County
this afternoon around the 21-22Z timeframe. Looks like we are
already starting to see some light snow developing over the Snowy
and Sierra Madre Ranges with SNOTELS reporting some light precip
amounts over the past hour. By late afternoon...snow expected to
be fairly widespread across Carbon County.

By late this evening...upper levels begin to become more organized
with the 700mb low closing off and deepening near the Denver area.
Surface low continues to intensify just northeast of this low and
northerly winds begin to strengthen over the CWA. By 09Z...surface
low crosses into southwestern Nebraska and continue to intensify
to 991mbs. 700mb low located near the NE/KS/CO area. Strong
isentropic lift seen on the GFS 295 through 305K pressure surfaces
across the Panhandle into the southeast Wyoming plains. Good
upper level diffluence across the entire CWA as we are on the
north side of these lows...so precipitation expected to be
widespread after 06Z or shortly thereafter.

Looking at GFS winds...northeast winds at 03Z becoming more
northerly at 06Z. By 09Z looking at 750-800 winds of 35-40kts
across the southeast Wyoming plains into the Panhandle. They
continue increasing into Tuesday morning. By 15Z
Tuesday...750/800mb winds up near 50kt across a large area east of
the Laramie Range.

With all this said...decided to upgrade all advisories to
warnings. Across the east...upgraded the central Laramie and east
foothill zones to Blizzard warnings. The north Laramie and Laramie
Valley zones were upgraded to winter storm warnings.

By far...the Panhandle looks to be the best area for heavy snow
and strong winds in the TROWAL...as they reside in a stronger
band of QPF Tuesday morning through the evening hours. Confidence
highest in these areas for significant snowfall and upped snow
amounts for these zones. Wrap around moisture stays with us
though Wednesday with decreasing QPF as low slowly moves east.

.LONG TERM...(Thursday through Monday)
Issued at 200 PM MST Mon Dec 12 2022

Some lingering snow showers will be possible on Thursday, mainly
along the higher terrains for the Snowy and Sierra Madres, as the
strong Winter Storm Low continues tracking eastward towards the
Great Lakes. Even though snow is expected to mostly come to an end
by Midweek, gusty to strong winds are progged to continue through
the weekend. Blowing snow will be the main concern across the
majority of the CWA as wind gusts hover between 35 to 40 knots due
to the 700mb gradients tighten along the backside of the upper level
low just off to our east and the upper level ridge pushing eastward
from the Pacific Northwest. Under this pattern, the CWA will likely
remain in faster northwesterly flow, keeping temperatures on the
colder side for a prolonged period of time. GFS 700mb temperatures
have been consistent over the last few runs, keeping temperatures
around -15C to -19C, indicating below seasonal averages and limited
snow melting potentials. Went ahead and started trending
temperatures downward in the long term forecast with daytime highs
struggling to get above freezing and overnight lows in the single
digits and isolated areas going even lower into the negative values.
Very cold temperatures combined with the increased wind speeds will
lead to wind chills meeting advisory criteria across Carbon, Albany,
Converse, and Niobrara Counties. Will likely see the remainder of
the CWA, including the Nebraska Panhandle, follow suit if the
forecast wind speeds continue trending upwards. Due to the nature of
the Winter Storm and the current posted highlights, opted to keep
any additional highlight issuances till later forecast packages.

Into the weekend, gusty to strong winds are expected to continue
with some shortwave disturbances propagating within the flow and
tightening surface gradients for areas west of I-25. In-house model
guidance has been trending upwards, with the wind prone areas seeing
45 to 55 knots and a 50 to 80% likelihood of strong winds for both
Arlington and Bordeaux. NBM v4.1 Probability of Exceeding 41 knots
mirrors this guidance across the Laramie Range, including Bordeaux,
with seeing high likelihoods of reaching speeds greater than 41
knots across those zones.

&&

.AVIATION...(For the 06Z TAFS through late Tuesday evening)
Issued at 1035 PM MST Mon Dec 12 2022

Major winter storm still on track beginning tonight, although the
start of the snowfall is a few hours later than the earliest
forecast start-time across the eastern plains. Still expect
widespread snowfall to start between now and 09z across the eastern
plains. Snow will then become heavy with winds increasing towards
sunrise with blizzard conditions likely across KSNY, KAIA, and KBFF.

HAZARDS/WEATHER TRENDS FOR WESTERN NEBRASKA: Areas of freezing
drizzle have been observed across the NE Panhandle with some light
icing in KCDR and around KBFF. Drizzle should gradually transition
to all snow between 08z and 12z. All terminals will have LIFR, with
persistent blizzard conditions (quarter mile VIS and winds gusting
over 40 MPH) beginning sometime around 11z to 15z Tuesday. Pretty
high confidence for this part of the forecast (>80%), so kept LIFR
conditions prevailing and will make additional timing tweaks as
needed.

HAZARDS/WEATHER TRENDS FOR SOUTHEAST WYOMING: Forecast is a bit more
tricky for southeast Wyoming terminals with low to moderate (40% to
50%) confidence on persistence of IFR or LIFR conditions. It will
not be as windy for KRWL and KLAR, so blowing snow appears unlikely
for this TAF period. KCYS will likely see 1/2 SM to 1 1/2 SM VIS due
to falling and blowing snow through Tuesday evening.

&&

.FIRE WEATHER...
Issued at 200 PM MST Mon Dec 12 2022

Major winter storm set to impact southeast Wyoming and Nebraska
Panhandle tonight through Wednesday. Fire weather concerns will be
nonexistent with a major snowpack in place. Snow ends through the
evening Wednesday with strong winds persisting through the
remainder of the week. No fire weather concerns through at least
the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 11 PM MST Wednesday for WYZ101-102-107-
     108-110-116>119.

     Winter Storm Warning until 11 PM MST Wednesday for WYZ103-106-
     115.

     Winter Storm Warning until 5 PM MST Wednesday for WYZ104-105-109-
     111>114.

NE...Blizzard Warning until 11 PM MST Wednesday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...TJT
SHORT TERM...GCC
LONG TERM...MRD
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 12, 2:12 PM MST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
212 PM MST Mon Dec 12 2022

NEZ002-003-019>021-054-055-095-096-WYZ101>119-132115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
212 PM MST Mon Dec 12 2022

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A major winter storm is about to impact southeast Wyoming and
Nebraska Panhandle. Widespread Blizzard and Winter Storm Warnings
are in effect for all areas.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Significant and widespread snow and strong winds continue into
Wednesday and possibly as long as Thursday morning before ending
from west to east. Winter Storm Warnings and Blizzard Warnings
continue through much of Wednesday.

Strong winds creating blowing and drifting snow will continue
through Friday before easing. Very cold temperatures will combine
with these strong winds to create hazardous windchill temperatures
through this time.

.Spotter information statement...

Spotter activation will not be needed. Please relay your snow
reports to the National Weather Service in Cheyenne.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 blizzard. Local standard time, as filed.

Blizzard, Cheyenne

When
December 13, 5:00 AM MST to December 14, 3:05 PM MST
Where
Cheyenne forecast zone
Reported by
ASOS
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

Sidney Airport ASOS station (KSNY) reported one-quarter mile visibility in falling and blowing snow for most of the day on the 13th with wind gusts 40 to 55 mph. Visibility between one-quarter mile and 2 miles continued through the 14th in blowing snow due to strong winds gusting 35 to 45 mph. Public reported around 7 inches of snowfall near Sidney with 2 to 3 foot tall snow drifts. Additionally, Interstate 80 was closed through Cheyenne County for an extended period of time.

Blizzard, Kimball

When
December 13, 6:55 AM MST to December 14, 4:35 PM MST
Where
Kimball forecast zone
Reported by
AWOS
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Kimball Airport AWOS station (KIBM) reported one-quarter mile visibility in falling and blowing snow for most of the day on the 13th with wind gusts 35 to 45 mph. Visibility between one-quarter mile and 2 miles continued through the 14th in blowing snow due to strong winds gusting 35 to 45 mph. Public reported 10 to 12 inches of snowfall along northern portions of the county with 3 to 7 foot tall snow drifts. Additionally, Interstate 80 was closed through Kimball County for an extended period of time.

Blizzard, Morrill

When
December 13, 7:00 AM MST to December 14, 3:00 PM MST
Where
Morrill forecast zone
Reported by
Department of Highways
Coordinates
41.716, -103.010 (the zone’s center; the record gives no point)

Nearby reports of whiteout conditions due to falling and blowing snow on the 13th through the 14th. Additionally, US Highways 26 and 385 were closed through Morrill County for an extended period of time.

Blizzard, Scotts Bluff

When
December 13, 7:53 AM MST to December 14, 6:00 PM MST
Where
Scotts Bluff forecast zone
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport ASOS station (KBFF) reported one-quarter mile visibility in falling and blowing snow for most of the day on the 13th with wind gusts 35 to 45 mph. Trained spotter near Melbeta shared video and reported visibility below 500 feet lasting all afternoon on the 13th. Visibility between one-quarter mile and 2 miles continued through the 14th with blowing snow due to strong winds gusting 35 to 50 mph. Public and trained spotters reported 8 to 12 inches of snowfall east of Scottsbluff. Additionally, US Highway 26 was closed through Scotts Bluff County for an extended period of time.

Blizzard, Banner

When
December 13, 7:55 AM MST to December 14, 2:00 PM MST
Where
Banner forecast zone
Reported by
Department of Highways
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Nearby reports of whiteout conditions due to falling and blowing snow on the 13th through the 14th. AWOS mesonet station Charlie (K1CW) 5 miles northeast of Harrisburg reported winds 35 to 40 mph during this time. Additionally, Nebraska Highway 71 was closed through Banner County for an extended period of time.

Blizzard, Box Butte

When
December 13, 9:30 AM MST to December 15, 1:00 PM MST
Where
Box Butte forecast zone
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance Airport ASOS station (KAIA) reported one-quarter mile visibility in falling and blowing snow for most of the day on the 13th with wind gusts 35 to 40 mph. Visibility between one-quarter mile and 2 miles continued through the 15th with blowing snow due to strong winds gusting 35 to 50 mph. Public reported at least 12 inches of snowfall in Alliance. Additionally, US Highway 385 was closed through Box Butte County for an extended period of time.

Blizzard, South Sioux

When
December 13, 12:13 PM MST to December 15, 1:00 PM MST
Where
South Sioux forecast zone
Reported by
Mesonet
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Nearby reports of whiteout conditions due to falling and blowing snow on the 13th through early on the 15th. RAWS mesonet station Agate (AGTN1) reported winds 35 to 45 mph during this time. Additionally, Nebraska Highway 29 was closed through Sioux County for an extended period of time.

Blizzard, North Sioux

When
December 13, 12:24 PM MST to December 15, 1:00 PM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

CO-OP observer in Harrison reported blizzard conditions with falling and blowing snow. Nearby RAWS mesonet station Montrose (MTRN1) reported winds 35 to 50 mph during this period. Additionally, US Highway 20 was closed through Sioux County for an extended period of time.

Blizzard, Dawes

When
December 13, 3:50 PM MST to December 15, 1:00 PM MST
Where
Dawes forecast zone
Reported by
Public
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

Received report 12 miles northeast of Chadron of one-quarter visibility in falling and blowing snow for the majority of the day on the 13th. Heaviest snow fell between |9:00 AM and 9:00 PM MST on the 13th with 24 inches of snowfall, but strong winds led to limited visibility in blowing snow continuing into the 14th and early on the 15th with 3 to 4 foot snow drifts. Chadron Airport ASOS station (KCDR) reported wind gusts 35 to 50 mph during this time. Additionally, US Highways 20 and 385 were closed through Dawes County for an extended period of time.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060555, 1060549, 1060557, 1060545, 1060551, 1060541, 1060538, 1060537, 1060536.